Florida, 2016

Damaging Wind in Florida, March 24, 2016

March 24, 2016 · NWS TBW · 1 event in 1 county or zone

A quick moving squall line pushed southeast through the Florida Peninsula during the late evening hours of the 24th into the early morning of the 25th. Downburst wind gusts from this squall line destroyed one mobile home and caused minor damage to 38 others in Pasco County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A quick moving squall line pushed southeast through the Florida Peninsula during the late evening hours of the 24th into the early morning of the 25th. Downburst wind gusts from this squall line destroyed one mobile home and caused minor damage to 38 others in Pasco County. Although the closest home weather stations showed sub-severe wind gusts within the line, photographs from the impacted neighborhoods indicate that locally severe gusts occurred within the downburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 24, 7:43 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Mar 24, 7:43 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
843 PM EDT THU MAR 24 2016

.UPDATE...
00Z WATER VAPOR AND H4 RAP ANALYSIS SHOWS A SLOWLY DEAMPLIFYING
NEGATIVELY TILTED TROUGH WORKING ITS WAY ACROSS THE EASTERN HALF
OF THE NATION. THE MAIN ENERGY FROM THIS TROUGH WILL BE PASSING TO
THE NORTH OF OUR REGION AND CURRENTLY IS ALREADY BEGINNING TO LIFT
OFF ACROSS AL/GA/CAROLINAS.

HOWEVER...THE SYNOPTIC FORCING ASSOCIATED WITH THIS TROUGH HAS
BEEN SUPPORTING AN EXTENSIVE QLCS CLUSTER OF STORM THIS PAST
AFTERNOON/EARLY EVENING WORKING QUICKLY ACROSS THE NORTH-CENTRAL
AND NOW NORTHEAST GULF COAST. ALTHOUGH THE OVERALL SYNOPTIC
FORCING IS GOING TO BE VERY LIMITED OVER THE FLORIDA PENINSULA
OVERNIGHT...THIS LINE OF CONVECTION MAY BE ABLE TO CONTINUE
TRANSITIONING EASTWARD FOR SEVERAL MORE HOUR BY UTILIZING THE
LOWER LEVEL FORCING ASSOCIATED WITH THIS OWN PROPAGATING COLD
POOL. THE BIG QUESTION IS WHETHER OR NOT A SOLID BAND OF RAINFALL
REACHES OUR ZONES TO THE NORTH OF TAMPA BAY LATER THIS EVENING.
THE LAST SEVERAL RUNS OF THE HRRR HAVE AGREED THAT AT LEAST SOME
FORM OF A CONVECTIVE STRUCTURE WILL HOLD TOGETHER INTO THE NATURE
COAST. WHILE THIS ADDS SOME CONFIDENCE...CONVECTION ALLOWING
MODELS...WHILE VERY USEFUL IN MANY WAYS...DO NOT ALWAYS HANDLE
COLD POOLS VERY WELL. BASED ON HOW WELL THE LINE HAS BEEN HOLDING
TOGETHER THE PAST FEW HOURS...EVEN WITH THE SLOW LOSS OF DEEP
LAYER FORCING MECHANISMS...HAVE DECIDED TO MAKE THE FORECAST
CHANGES TOWARD HIGHER RAIN CHANCES AFTER 03Z ACROSS THE NATURE
COAST. THE INCREASE IN RAIN POTENTIAL DOES NOT NECESSARILY MEAN AN
INCREASE IN SEVERE POTENTIAL. THE COLD POOL FORCING MAY KEEP SOME
SHALLOWER CONVECTION ROLLING INTO OUR NORTHERN ZONES...BUT THE
CHANCES FOR DEEP AND STRONG UPDRAFTS SEEMS UNLIKELY.

BEFORE THIS AREA ARRIVES...WE HAVE BEEN DEALING WITH SOME MORE
SCATTERED TYPE CONVECTION THE PAST SEVERAL HOURS OVER THE
PENINSULA...ASSOCIATED WITH A WAA REGIME AND ENHANCED CONVERGENCE
ALONG THE WEST COAST SEA-BREEZE. WITH TIME THESE SCT STORMS HAVE
MIGRATED NORTHEASTWARD AND NOW ARE GENERALLY ALL EAST OF THE I-75
CORRIDOR. WITH THE LOSS OF DIURNAL HEATING...THE OVERALL STRENGTH
OF THE CELLS SHOULD BE ON THE DECREASE...BUT RESIDUAL OUTFLOW
BOUNDARIES AND WAA IS LIKELY TO KEEP AT LEAST CHANCE RAIN
POTENTIAL IN THE FORECAST OVER THE INTERIOR ZONES INTO THE LATER
EVENING HOURS.

LATER TONIGHT THE FORECAST BECOMES EVEN MORE COMPLICATED AS WE
WAIT TO SEE JUST HOW FAR SOUTH THE COLD POOL CAN BRING THE
LEFTOVER CONVECTION. THERE ARE JUST ABOUT AS MANY POSSIBLE
SOLUTIONS TO THIS QUESTION IN THE GUIDANCE AS THERE ARE GUIDANCE
MODELS. THE OVERALL PUSH SOUTH OF THE COLD POOL WILL EVENTUALLY
WEAKEN...AND THEREFORE...WILL KEEP LIKELY RAIN CHANCES
OVERNIGHT...GENERALLY ALONG AND NORTH OF THE I-4 CORRIDOR. WILL
JUST HAVE TO UPDATE IF THINGS LOOK AS THOUGH THEY MIGHT PROGRESS A
BIT FURTHER SOUTH...BUT AT THIS TIME...THE I-4 CORRIDOR IS A SOUND
DECISION METEOROLOGICALLY.

COLD FRONT STALLS TO OUR NORTH ON FRIDAY...KEEPING OUR ENTIRE
REGION IN THE WARM AND MOIST SECTOR. SO...WARM...HUMID WITH MORE
SCATTERED STORMS DEVELOPING THROUGH THE DAY. THE EXACT EVOLUTION
WILL DEPEND ON HOW LONG WE SEE THIS INITIAL CONVECTIVE BAND HANG
OUT OVER OUR AREA LATER TONIGHT/EARLY FRIDAY MORNING. BUT THE
OVERALL MODE SHOULD BE SEE BREEZE DRIVEN DURING THE AFTERNOON WITH
STORMS MIGRATING SLOWLY INLAND WITH TIME.

&&

.AVIATION...
SCATTERED STORMS ARE PUSHING INLAND FROM TAF SITES AND SHOULD END
AT KLAL BY 02Z. LINE OF STORMS WILL SLOWLY APPROACH FROM NORTHWEST
LATE EVENING...AND SOME POTENTIAL FOR SOUTHERN END OF THIS STORM
CLUSTER TO REACH KPIE/KTPA/KLAL. HAVE VCTS IN THE TAFS FOR
NOW...AND WILL UPDATE FURTHER IF TIMING AND CONFIDENCE IN RAINFALL
ARRIVAL INCREASES. ELSEWHERE PERIOD OF MVFR CIGS/VIS POSSIBLE FOR
SOUTHERN TAF SITES KPGD/KFMY/KRSW LATE AT NIGHT.

&&

.MARINE...
A SLOW MOVING FRONTAL BOUNDARY WILL APPROACH THE AREA WITH WINDS
MOSTLY FROM A SOUTHERLY DIRECTION AND BELOW ADVISORY LEVELS OVER
THE NEXT FEW DAYS. THIS WILL RESULT IN MORE MOISTURE...CLOUDS...
AND SHOWERS/TSTMS. THE SOUTHERLY FLOW MAY ALSO LEAD TO SOME SEA
FOG OVER THE COOLER WATER AREAS PRIMARILY NORTH OF TAMPA BAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  71  80  70  82 /  40  50  30  50
FMY  70  84  70  87 /  30  30  20  50
GIF  68  83  69  84 /  50  60  30  60
SRQ  69  78  69  81 /  30  30  30  40
BKV  68  83  66  83 /  50  50  30  60
SPG  70  80  70  82 /  40  40  40  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/AVIATION/MARINE...MROCZKA
Hazardous weather outlook, Mar 24, 4:41 AM EST, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
541 AM EDT THU MAR 24 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-250200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
541 AM EDT THU MAR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING...ESPECIALLY OVER INLAND AREAS. THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY
FRIDAY THROUGH SUNDAY. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...LOCALLY HEAVY
RAINFALL...AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, Mar 24, 5:36 PM EST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
636 PM EDT THU MAR 24 2016

FLZ043-052-151-249-251-242315-
SUMTER-INLAND PASCO-POLK-COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-
636 PM EDT THU MAR 24 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUMTER...
NORTHEASTERN HILLSBOROUGH...EASTERN PASCO AND NORTHWESTERN POLK
COUNTIES...

AT 634 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR BRANDON...
MOVING NORTHEAST AT 25 MPH....WITH OTHER STORMS MOVING INTO NORTHERN
POLK COUNTY.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TAMPA...LAKELAND...PLANT CITY...AUBURNDALE...ZEPHYRHILLS...DADE CITY...ST.
LEO...LAKELAND LINDER AIRPORT...ZEPHYRHILLS SOUTH...HILLSBOROUGH RIVER
STATE PARK...ZEPHYRHILLS WEST...ZEPHYRHILLS NORTH...MEDULLA...FUSSELS
CORNER...COMBEE SETTLEMENT...LAKE ALFRED...POLK CITY...GIBSONIA...
ZEPHYRHILLS MUNICIPAL AIRPORT AND LAKELAND HIGHLANDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2793 8199 2799 8235 2844 8223 2843 8196
      2834 8195 2834 8186 2836 8185 2836 8180
      2834 8179 2835 8166 2826 8166 2826 8156
      2825 8155
TIME...MOT...LOC 2234Z 210DEG 23KT 2801 8226

05
Local storm report, Mar 24, 5:48 PM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
648 PM EDT THU MAR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 NNE BARTOW            27.91N 81.84W
03/24/2016  E0.88 INCH       POLK               FL   TRAINED SPOTTER

&&

LAMARRE
Special weather statement, Mar 24, 10:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1159 PM EDT THU MAR 24 2016

FLZ043-148-149-242-248-249-250445-
INLAND HERNANDO-SUMTER-INLAND PASCO-INLAND CITRUS-COASTAL
HERNANDO-COASTAL PASCO-
1159 PM EDT THU MAR 24 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUMTER...HERNANDO...
NORTHEASTERN PASCO AND SOUTHEASTERN CITRUS COUNTIES...

AT 1157 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HERNANDO
COUNTY AIRPORT...OR NEAR BROOKSVILLE...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING HILL...BROOKSVILLE...BUSHNELL...WEEKI WACHEE...TIMBER PINES...
HERNANDO COUNTY AIRPORT...NORTH BROOKSVILLE...HILL 'N DALE...SOUTH
BROOKSVILLE...NORTH WEEKI WACHEE...RIDGE MANOR...WEBSTER...TARRYTOWN...
WAHOO...GARDEN GROVE...NOBLETON...HIGH POINT...SHADY HILLS...ISTACHATTA
AND FLORAL CITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2884 8220 2845 8195 2831 8256 2850 8262
TIME...MOT...LOC 0357Z 243DEG 46KT 2848 8241

MCKAUGHAN
Local storm report, Mar 24, 11:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1212 AM EDT FRI MAR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     TSTM WND GST     BKV HERNANDO COUNTY AIR 28.47N 82.46W
03/25/2016  M44.00 MPH       HERNANDO           FL   ASOS

            ASOS AT BROOKSVILLE - HERNANDO COUNTY AIRPORT REPORTED A
            PEAK WIND GUST OF 38 KNOTS.

&&

CLOSE

The radar

The Tampa radar (KTBW), 74 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
March 24, 11:30 PM EST
Where
Pasco County, 1.38 mi S of Dade City
Measured
60 kt (69 mph) estimated gust
Property damage
$145,000
Reported by
Emergency Manager
Coordinates
28.340, -82.190

Pasco County Emergency Management reported that strong wind gusts destroyed one mobile home and caused minor damage to 38 others in Dade City. The destroyed home had the roof ripped off. The minor damage included roof damage, car ports and screened enclosures damaged or removed, and pieces of siding peeled back. Debris was scattered in a uniform damage, indicating straight line wind damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616675.